Colorado, 2007

Winter Weather in Colorado, April 10 to 11, 2007

April 10 to 11, 2007 · NWS GJT · 5 events in 5 counties and zones

A spring storm system produced significant snowfall across the central and northern mountains of western Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A spring storm system produced significant snowfall across the central and northern mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 9, 2:10 PM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Apr 9, 2:10 PM MST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT MON APR 9 2007

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
DRIER AND MORE STABLE CONDITIONS ACROSS THE AREA THIS AFTERNOON WITH
A FEW ISOLATED SHOWERS MANAGING TO DEVELOP UNDER A WEAK INVERSION
NEAR 550 MB PER SOUNDING DATA. ATTENTION TURNS TO FAST MOVING ZONAL
FLOW ENCROACHING ON THE AREA...AND A COLD FRONT WHICH EXTENDS ALONG
THE WY AND ID BORDER SOUTHWEST INTO NV. THIS FRONT WILL MOVE INTO
NORTHEAST UTAH BEFORE SUNSET AND THEN TO ABOUT KGJT NEAR MIDNIGHT AND
CONTINUE TO MOVE SOUTH AND EAST OVERNIGHT WHILE BECOMING MORE EAST TO
WEST ORIENTED. A STRONG 300MB JET WILL NOSE INTO THE AREA OVERNIGHT
AS WELL PROVIDING LARGE SCALE ASCENT TO GO ALONG WITH OROGRAPHIC
FORCING. NOT A GREAT SUPPLY OF MOISTURE WITH THIS FRONT BUT COMBINED
WITH RESIDUAL LOW LEVEL MOISTURE SNOWFALL AMOUNTS IN THE 2-6 INCH
RANGE EXPECTED ACROSS THE CENTRAL AND NORTHERN MOUNTAINS THROUGH
TUESDAY WITH 1-3 INCHES ACROSS THE SAN JUAN MOUNTAINS. COLD AIR
ADVECTION TAPERS OFF BY TUESDAY EVENING SO POPS TRENDING DOWN WITH
ISOLATED TO SCATTERED SHOWERS EXPECTED TUESDAY NIGHT.

WARM AIR ADVECTION ON TAP FOR WEDNESDAY AS THE FLOW BACKS MORE TO
THE SOUTHWEST AHEAD OF ANOTHER SHORTWAVE TROUGH. DAYTIME HEATING AND
FORCING WITH THIS SYSTEM WILL PRODUCE SOME SHOWERS AND THUNDERSTORMS
ACROSS THE AREA WEDNESDAY AFTERNOON.

DAYTIME HIGH TEMPERATURES WILL BE ABOUT 8 TO 12 DEGREES COOLER ON
TUESDAY ACROSS LOWER ELEVATIONS GENERALLY ALONG AND NORTH OF
INTERSTATE 70. FURTHER SOUTH LOWER ELEVATIONS WILL COOL AROUND 5
DEGREES EXCEPT PERSISTENCE TO 1 OR 2 DEGREES COOLER FOR THE FOUR
CORNERS AREA. GUIDANCE DIVERGES CONSIDERABLY ON WEDNESDAY SO MADE
LITTLE CHANGE TO PREVIOUS TEMP FORECAST SHOWING A SLIGHT UPWARD
TREND. SOME AREAS OF THE CENTRAL AND SOUTHERN LOWER ELEVATIONS MAY
REACH FREEZING TUESDAY NIGHT. LINDQUIST

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
A RETURN TO MORE WINTER-LIKE CONDITIONS WILL BE THE WORDS FOR
THIS PERIOD. ACTIVE PROGRESSIVE PATTERN IN STORE FOR THESE PERIODS
ADDING TO THE BELOW AVERAGE MOUNTAIN SNOWPACK. WINTER HIGHLIGHTS WILL
POSSIBLY BE NEEDED WEDNESDAY NIGHT-THURSDAY NIGHT. ALSO SUB-FREEZING
TEMPERATURES MAY THREATEN THE FRUIT-GROWING VALLEYS WEDNESDAY AND
FRIDAY MORNINGS...BUT THE BIGGEST THREAT OF DAMAGING TEMPERATURES
WILL BE SATURDAY MORNING. THOSE WITH SENSITIVE OUTDOOR PLANTS SHOULD
BE PREPARED TO TAKE ACTION DURING THESE MORNINGS.

MODELS HAVE MUCH BETTER RUN-TO-RUN CONSISTENCY THAN DURING THE
PREVIOUS FEW DAYS. A SHORT WAVE AHEAD OF A DIGGING TROUGH OVER THE
GREAT BASIN WILL BRING PRECIPITATION TO MUCH OF THE AREA ON
WEDNESDAY NIGHT. BY THURSDAY MORNING A CLOSED LOW IS FORECAST TO
DEVELOP IN THE BASE OF THE TROUGH AND MOVE EASTWARD ACROSS NORTHERN
NEW MEXICO. SIGNIFICANT SNOWFALL IS POSSIBLE OVER THE CENTRAL...AND
ESPECIALLY SOUTHERN...COLORADO MOUNTAINS. THIS TR0UGH AND
ASSOCIATED LOW LOOKS TO MOVE EAST OF THE AREA ON FRIDAY. HOWEVER...A
MOIST AND UNSTABLE NORTHERLY FLOW IN ITS WAKE WILL LIKELY CONTINUE
TO PRODUCE SNOW SHOWERS AT THE HIGHER ELEVATIONS.

MUCH COLDER AIR WILL FILTER INTO THE CWFA AFTER THE PASSAGE OF THIS
SYSTEM. 700MB TEMPERATURES WILL FALL INTO THE -8 TO -10 C RANGE ON
FRIDAY. THIS WILL RESULT IN MUCH COOLER TEMPERATURES...ESPECIALLY
ON SATURDAY AS SKIES CLEAR. FREEZING MORNING TEMPERATURES A GOOD
BET...EVEN IN THE LOWEST VALLEYS.

DRY AND A LITTLE WARMER ON SUNDAY AS A LARGE...BUT BRIEF...RIDGE IS
FORECAST TO MOVE OVER THE AREA. THIS WILL BE REPLACED BY A LARGER
LOW PRESSURE SYSTEM THAT IS CURRENTLY FORECAST TO MOVE INTO
NORTHERN ARIZONA BY LATE MONDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/BA
Hazardous weather outlook, Apr 9, 8:38 AM MST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 AM MDT MON APR 9 2007

COZ001>014-017>023-UTZ022>025-027>029-101145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
938 AM MDT MON APR 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SNOW SHOWERS WILL OCCUR ACROSS THE MOUNTAINS...
MAINLY ABOVE 8500 FEET. LITTLE OR NO ACCUMULATION IS EXPECTED
TODAY. SNOW SHOWERS WILL INCREASE IN AREAL COVERAGE ACROSS THE
CENTRAL AND NORTHERN MOUNTAINS OF WESTERN COLORADO TONIGHT WITH
ACCUMULATIONS AROUND 1 INCH POSSIBLE.

ELSEWHERE...ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON
AND EARLY EVENING HOURS. DANGEROUS LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS
ON TUESDAY WITH ISOLATED AFTERNOON THUNDERSTORMS.

A STRONG COLD FRONT WILL BRING ANOTHER CHANCE OF RAIN AND SNOW
WEDNESDAY NIGHT...THURSDAY...AND FRIDAY.  SIGNIFICANT SNOW WILL
BE POSSIBLE IN THE MOUNTAINS.  ALSO...THERE WILL BE THE POSSIBILITY
OF FREEZING TEMPERATURES RETURNING TO SOME OF THE LOWER VALLEYS OF
WESTERN COLORADO AND EASTERN UTAH BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF SIGNIFICANT RAIN
OR SNOWFALL AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
April 10, 12:00 AM MST to April 11, 8:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 9 inches occurred. Frequent wind gusts of 30 to 40 mph caused blowing and drifting of snow. A wind gust of 61 mph was measured at Storm Peak Laboratory.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 10, 12:00 AM MST to April 11, 5:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 9 inches occurred with a local amount of 14 inches at Vail Ski Area. Frequent wind gusts of 30 to 40 mph caused blowing and drifting of snow. A wind gust of 53 mph was measured at the Crown RAWS.

Winter Weather, Flattop Mountains

When
April 10, 12:00 AM MST to April 11, 7:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 13 inches occurred. Frequent wind gusts of 30 to 40 mph caused blowing and drifting of snow. A wind gust of 60 mph ws measured at the Storm King RAWS.

Winter Weather, Grand and Battlement Mesas

When
April 10, 12:00 AM MST to April 11, 1:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 7 inches occurred. Frequent wind gusts of 30 to 40 mph caused blowing and drifting of snow.

Winter Weather, West Elk and Sawatch Mountains

When
April 10, 12:00 AM MST to April 11, 6:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 10 inches occurred. Frequent wind gusts of 30 to 50 mph caused blowing and drifting of snow. A gust of 81 mph was measured at Salida Mountain.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27622, 27623, 27624, 27625, 27626.